Illinois, 2025

Flash Flooding and Flooding in Illinois, July 19, 2025

July 19, 2025 · NWS PAH · 10 events in 4 counties and zones

As high pressure slowly crept northward towards the Quad State region, ridging remained over the middle Mississippi River Valley. A slow-moving MCS moved through the northeastern half of the Quad State midday to near sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

As high pressure slowly crept northward towards the Quad State region, ridging remained over the middle Mississippi River Valley. A slow-moving MCS moved through the northeastern half of the Quad State midday to near sunset. CAPE rose to 1000-2000J/kg in northern portions of Southern Illinois with effective bulk shear around 30kts. Extremely high moisture content with precipitable water values of 2.25in resulted in torrential rainfall rates along and near the I-64 corridor. Several areas reported flash flooding, especially northern Wayne County which had radar estimated totals of up to half a foot in northwestern portions of the county and sandbags deployed in Cisne. Flash flooding was also reported in Hamilton, Franklin, and Williamson counties. Albion reported 3.12in of rainfall within four hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 5:31 AM CST, 5 hours 29 minutes earlier. Its key messages:

  • An Extreme Heat Warning is in effect today for southern portions of southeast Missouri, most of the Purchase Area of west Kentucky, and Alexander and Pulaski counties in southern Illinois. This will be the fourth consecutive day of at least a 105 degree heat index in these areas. Elsewhere, a Heat Advisory is in effect today for heat index values from 103 to 107 degrees.
  • A chance of thunderstorms will continue mainly in the heat of the day from today through Monday. Torrential rainfall, lightning, and gusty winds will be possible with the storms. The torrential rains could temporarily overwhelm drainage systems, and isolated areas that receive multiple rounds of storms could see more significant flash flooding.
  • The heat and humidity will continue to build over southeast Missouri this weekend, and next week, as storm chances dwindle, the entire Quad State will experience a prolonged and increasingly dangerous heatwave with daily heat indices of 105 to 115.
Area forecast discussion, Jul 19, 5:31 AM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
631 AM CDT Sat Jul 19 2025

.KEY MESSAGES...

- An Extreme Heat Warning is in effect today for southern
  portions of southeast Missouri, most of the Purchase Area of
  west Kentucky, and Alexander and Pulaski counties in southern
  Illinois. This will be the fourth consecutive day of at least
  a 105 degree heat index in these areas. Elsewhere, a Heat
  Advisory is in effect today for heat index values from 103 to
  107 degrees.

- A chance of thunderstorms will continue mainly in the heat of
  the day from today through Monday. Torrential rainfall,
  lightning, and gusty winds will be possible with the storms.
  The torrential rains could temporarily overwhelm drainage
  systems, and isolated areas that receive multiple rounds of
  storms could see more significant flash flooding.

- The heat and humidity will continue to build over southeast
  Missouri this weekend, and next week, as storm chances
  dwindle, the entire Quad State will experience a prolonged and
  increasingly dangerous heatwave with daily heat indices of
  105 to 115.

&&

.UPDATE...
Issued at 631 AM CDT Sat Jul 19 2025

The 06Z guidance is trending drier across the Quad State today
and even Sunday. We will still have to watch to our north, as
storms try to develop or move into the region, but that
possibility is considerably less than it was on the 00Z
guidance. Of course, the lesser convective threat would lead to
more disgusting heat and humidity in the northeast.

&&

.DISCUSSION...
Issued at 350 AM CDT Sat Jul 19 2025

We have issued an Extreme Heat Warning for southern portions of
southeast Missouri, most of the Purchase Area, and Alexander and
Pulaski Counties in Illinois. This area will easily see heat
indices top 105 for the fourth consecutive day which meets our
duration criteria for an Extreme Heat Warning. The Warning could
have been issued for virtually all of west Kentucky, but east of
the Lakes, our neighbors have no heat headlines, and there is a
better chance of convection limiting heating, so that area was
included in the Heat Advisory for today. An expansion of the
warning farther east in west Kentucky is possible later today.

As for convection today, the weak boundary over the southern
portions of the Quad State is expected to mix out this morning
with southwest winds expected everywhere through the day. This
will limit any diurnal convection. The bigger convective concern
is with one or more MCSs to our northwest eventually reaching
our area this afternoon. The HRRR and NAMnest have consistently
held this off until around 3 PM, allowing for ample heating
through the entire Quad State today.

The HREF mean has a large area of 3000J/kg of CAPE this
afternoon, but the shear remains weak for most of the day. It
does bring in some rather significant 0-3km shear (200m2s2) early
this evening, across the Tri State area, however, it may be
behind the active convection. All in all, cannot disagree much
with SPC's Slight Risk over our northeast, with a somewhat
better chance of damaging winds and possibly even some hail
threat. The low-level shear looks too weak for any tangible
tornado threat.

With extreme moisture content continuing across the region, any
thunderstorms today will produce torrential rainfall that will
be capable of overwhelming local drainages for a short period of
time. Areas that experience multiple rounds of heavy rainfall
yesterday and again today could see a more significant flooding
threat.

The 00Z guidance has shifted the convective threat northeast for
Sunday, so we only have chance PoPs focused over the Tri State
and Pennyrile. The northwest flow aloft will increase Sunday
night into Monday and that may push a cold frontal boundary into
the Quad State. This should lead to a better coverage of
convection, especially in the east. We will be back to the more
typical torrential rainfall, lightning, and gusty winds regime
Sunday through Monday. We will finally dry out Tuesday and
especially Wednesday and Thursday, as the upper ridge builds
overhead.

As for the heat and humidity, southeast Missouri and adjacent
portions of Kentucky and southern Illinois will continue to see
at least 105 heat indices each afternoon Sunday through next
week and possibly into next weekend. As the convective spigot
shuts off Tuesday, the entire area will see heat indices of
105-115 each afternoon through at least Friday and possibly into
the weekend. The medium range guidance is in agreement that the
500mb high will be right overhead and at its strongest
Wednesday, but the evolution of the high into next weekend is in
doubt. There is some signal at least for some convective
potential by next Saturday, but the heat and humidity may
continue at least over southeast Missouri through next weekend.
Until the daily convection ends, it will be difficult to extend
our heat headlines more than a day at a time, until we get to
Tuesday and beyond.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 631 AM CDT Sat Jul 19 2025

We are watching a cluster of storms moving east out of STL, but
the latest radar trends would take it north of KMVN in a few
hours. Threw in a VCSH there for a few hours this morning just
to be safe. Otherwise, have a chance of TSRA at the northern
sites this afternoon into the early evening, but could have left
it out, given the downward trend in guidance. A brief MVFR
ceiling late this morning cannot be ruled out. If we don't get
the convection this afternoon, the fog concern tonight will be
very low. Left it out of this forecast package.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 7 PM CDT this evening for
     ILZ075>078-080>091-094.
     Extreme Heat Warning from 11 AM this morning to 8 PM CDT this
     evening for ILZ092-093.
MO...Heat Advisory from noon today to 7 PM CDT this evening for
     MOZ076-086-087-100.
     Extreme Heat Warning from 11 AM this morning to 8 PM CDT this
     evening for MOZ107>112-114.
IN...Heat Advisory from noon today to 7 PM CDT this evening for
     INZ081-085-086.
KY...Heat Advisory from noon today to 7 PM CDT this evening for
     KYZ005-007-010>022.
     Extreme Heat Warning from 11 AM this morning to 8 PM CDT this
     evening for KYZ001>004-006-008-009.

&&

UPDATE...DRS
DISCUSSION...DRS
AVIATION...DRS
Hazardous weather outlook, Jul 19, 3:00 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
400 AM CDT Sat Jul 19 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
400 AM CDT Sat Jul 19 2025 /500 AM EDT Sat Jul 19 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Heat indices will reach 103-110 throughout the area today. Please
refer to the Extreme Heat Warning and Heat Advisory for details.

A complex of thunderstorms may move southeast through the
Evansville Tri State this afternoon and evening. Damaging winds
and even large hail will be possible. Elsewhere, more scattered
storms will pose a lesser gusty wind threat. All storms will
produce torrential rainfall that will be capable of overwhelming
local drainages. Areas that have received recent heavy rainfall
will be at an increased risk for most substantial flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Afternoon heat indices are likely to reach at least 105 throughout
the region each day. Heat related illnesses will likely increase
with each passing day of the heatwave.

Thunderstorms may provide some relief from the heat Sunday and
Monday, mainly over the Evansville Tri State and the Pennyrile
region of west Kentucky. Torrential rain, lightning, and gusty
winds will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out over the Evansville Tri
State this afternoon and evening.

DRS

In the hours before

Local storm report, Jul 19, 9:32 AM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1032 AM CDT Sat Jul 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     Flood            Francisco               38.33N 87.45W
07/19/2025                   Gibson             IN   Public

            Heavy rain at this time, some street
            flooding occurring.

&&
Local storm report, Jul 19, 10:24 AM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1124 AM CDT Sat Jul 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     Flash Flood      1 E Petersburg          38.49N 87.27W
07/19/2025                   Pike               IN   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&
Local storm report, Jul 19, 10:34 AM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1134 AM CDT Sat Jul 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     Flash Flood      3 SW Winslow            38.35N 87.24W
07/19/2025                   Pike               IN   Law Enforcement

            Flash flooding reported on multiple roads in
            Pike County, IN. State Road 61 near county
            road 300, along County Road 150 and County
            road 125 south near 125 west.

&&

The radar

The Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Wayne

When
July 19, 11:00 AM CST to 3:00 PM CST
Where
Wayne County, 0.81 mi SE of Cisne to 1.54 mi ENE of Rinard
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.511, -88.421

Significant flash flooding occurred in Cisne and in northwestern Wayne County. Multiple roads were impacted and sandbagging was deployed. Cisne received a radar estimated 3-4 inches of rain, while northwestern portions of Wayne County approached half a foot of rain for the day.

Flash Flood, Wayne

When
July 19, 12:10 PM CST to 1:45 PM CST
Where
Wayne County, 2.76 mi S of Enterprise
Cause
Heavy Rain
Reported by
Public
Coordinates
38.480, -88.350

A report was submitted via mPING of flash flooding on County Rd 1900E.

Flash Flood, Wayne

When
July 19, 12:15 PM CST to 2:00 PM CST
Where
Wayne County, 1.01 mi E of Fairfield to 1.29 mi ESE of Fairfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
38.379, -88.351

Flash flooding occurred in yards along Johnson Creek in Fairfield, IL.

Flash Flood, Hamilton

When
July 19, 12:40 PM CST to 2:15 PM CST
Where
Hamilton County, 1.2 mi NE of Mc Leansboro Muni Ar to 0.28 mi SSW of Garrison
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.081, -88.513

Severe street flooding in McLeansboro occurred from heavy rainfall. Radar estimated hourly rainfall in McLeansboro peaked at 1, while northwestern portions of the county peaked at 1.5-2 in an hour.

Flash Flood, Franklin

When
July 19, 1:30 PM CST to 3:10 PM CST
Where
Franklin County, 0.32 mi NW of Benton to 0.57 mi SSE of Benton Muni Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.003, -88.924

Multiple roads were flooded in Benton with stormwater drainage systems overloaded. Some structures were impacted. Radar estimated hourly rainfall amounts for Benton peaked at just over 1.

Flood, Hamilton

When
July 19, 1:30 PM CST to 2:30 PM CST
Where
Hamilton County, 0.88 mi W of Dale to 0.81 mi W of Dale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.001, -88.496

Heavy rainfall led to three to four inches of water covering Hwy 142 near Digby Rd. Hourly rainfall totals were estimated by radar to be around an inch, with flooding severity limited due to there being very limited additional rainfall earlier or later.

Flash Flood, Franklin

When
July 19, 2:15 PM CST to 3:15 PM CST
Where
Franklin County, 1.07 mi WNW of West Frankfort to 0.26 mi WSW of West Frankfort
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.904, -88.939

Multiple roads were flooded in West Frankfort with stormwater drainage systems overloaded. Some structures were impacted. Radar estimated hourly rainfall amounts for West Frankfort peaked at just over 1.

Flood, Hamilton

When
July 19, 2:15 PM CST to 5:00 PM CST
Where
Hamilton County, 1.2 mi NE of Mc Leansboro Muni Ar to 0.28 mi SSW of Garrison
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.081, -88.513

Areal flooding remained through the afternoon following the torrential rainfall early afternoon, mainly in northwestern Hamilton County. Approximately 8 to 10 inches of water was across Highway 242 at Blairsville Road. Several secondary roads were flooded across Hamilton County.

Flood, Wayne

When
July 19, 3:00 PM CST to 6:45 PM CST
Where
Wayne County, 0.81 mi SE of Cisne to 1.53 mi ENE of Rinard
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.511, -88.421

Flooding issues lingered in Wayne County through the rest of the afternoon as torrential rainfall was slow to drain.

Flash Flood, Williamson

When
July 19, 3:30 PM CST to 4:00 PM CST
Where
Williamson County, 1.36 mi SSE of Cambria to 1.41 mi SSE of Cambria
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.761, -89.112

Flash flooding was reported on Timber Trail and West Grand Avenue. Radar estimated hourly rainfall amounts for this area peaked at around 1.25. The lack of much subsequent rainfall limited the flood duration.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1304695, 1304697, 1304698, 1305236, 1305166, 1305167, 1305165, 1305237, 1304696, 1305164.